Puerto Rico, 2016

Flood in Puerto Rico, September 14, 2016

September 14, 2016 · NWS SJU · 1 event in 1 county or zone

Locally induced showers and thunderstorms developed over and West of Cordillera.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Locally induced showers and thunderstorms developed over and West of Cordillera.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 14, 1:53 PM AST, 3 hours 37 minutes earlier.

Area forecast discussion, Sep 14, 1:53 PM AST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
153 PM AST WED SEP 14 2016

.SYNOPSIS...A mid to upper level ridge will continue to build
across the eastern Caribbean, as TUTT continues to move west
and away from the local islands. Ridge aloft is then expected
to hold through early the upcoming weekend. As this feature
erodes, trofiness will return to the forecast area early next
week. A gentle to moderate easterly wind flow will prevail
across the forecast area during the next few days.

&&

.DISCUSSION...Mostly sunny and rain-free conditions prevailed
across the forecast area this morning. Locally induced showers
and thunderstorms developed over and W of Cordillera early this
afternoon. A mostly fair and stable weather pattern will prevail
across the local islands through early the upcoming weekend under
ridge aloft and limited low level moisture. Although a trough
aloft is expected to amplify across the area Sat-Sun, local
islands will remain under it convergent side. Therefore fair
weather still expected Sat-Sun. A few locally induced afternoon
showers and thunderstorms still possible each day.

As the trough axis relocates to our west, moisture advection
is expected across the forecast area early next week. Therefore
there is a better chance for showers with thunderstorms across
the forecast area Mon-Wed.

&&

.AVIATION...VFR conds expected across most of the forecast area.
However...brief MVFR conds and mountain obscurations are likely in
and around TJMZ  through 22Z. VCTS possible near TJPS and TJBQ with
the afternoon convection. NE to E winds at 10 kt are expected to
prevail fm SFC to FL100.

&&

.MARINE...Tranquil marine conditions expected to prevail across
the local islands during the next few days...with winds 10-15 kt
and seas 3-5 feet across most of the waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  80  91  79  90 /  20  10  20  20
STT  79  89  79  90 /  30  20  20  20

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

11/23
Hazardous weather outlook, Sep 14, 7:21 AM AST, 10 hours 9 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
720 AM AST MIERCOLES 14 DE SEPTIEMBRE DE 2016

AMZ710>745-PRZ001>013-142230-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-CENTRAL NORTE-
INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-INTERIOR OESTE-
MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
720 AM AST MIERCOLES 14 DE SEPTIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS DISPERSAS CON
LLUVIAS FUERTES Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE
PORCIONES DEL INTERIOR Y OESTE DE PUERTO RICO.

.INUNDACIONES...PERIODOS DE LLUVIAS MODERADAS A FUERTES PODRIAN
RESULTAR EN ACUMULACION DE AGUA EN CARRETERAS Y AREAS DE POCO
DRENAJE.

.OLEAJE...OLEAJE PICADO Y PELIGROSO DE HASTA 6 PIES SE ESPERA A
TRAVES DE LAS AGUAS MAR AFUERA DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LA MAYORIA DE LAS PLAYAS DEL NORTE Y SURESTE DE
PUERTO RICO...ASI COMO PARA VIEQUES.

.DIAS DOS HASTA SIETE...JUEVES A MARTES

EFECTOS LOCALES Y DIURNOS DURANTE LA TARDE PODRIAN LLEVAR AL
DESARROLLO DE TRONADAS AISLADAS. ESTO PODRA RESULTAR EN PERIODOS DE
LLUVIAS MODERADAS A FUERTES...RESULTANDO EN ACUMULACIONES DE AGUA
LEVES EN LAS CARRETERAS Y AREAS DE POCO DRENAJE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES E INUNDACIONES AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

AMZ715-725-VIZ001-002-142230-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE-
720 AM AST MIERCOLES 14 DE SEPTIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.OLEAJE...OLEAJE PICADO Y PELIGROSO DE HASTA 6 PIES SE ESPERA
ATRAVES DE LAS AGUAS MAR AFUERA DEL ATLANTICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DEL NORTE Y ESTE DE SANTA CRUZ.

.DIAS DOS HASTA SIETE...JUEVES A MARTES

RIESGO MODERADO DE CORRIENTES SUBMARINAS SON POSIBLES PARA ALGUNAS
PLAYAS DE LAS ISLAS LOCALES EL JUEVES.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES E INUNDACIONES AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

In the hours before

Special weather statement, Sep 14, 3:29 PM AST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
329 PM AST WED SEP 14 2016

PRZ007-009-142030-
PONCE AND VICINITY-WESTERN INTERIOR-
329 PM AST WED SEP 14 2016

...A STRONG THUNDERSTORM WILL AFFECT ADJUNTAS...SAN SEBASTIAN...NORTH
CENTRAL YAUCO...MARICAO...LARES AND LAS MARIAS MUNICIPALITIES...

AT 326 PM AST...A STRONG THUNDERSTORM WAS LOCATED OVER LARES AND LAS
MARIAS. THE STORM IS PRODUCING EXCESSIVE LIGHTNING...TORRENTIAL
RAINFALL...AND STRONG GUSTY WINDS.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1825 6683 1813 6683 1820 6695 1826 6694
TIME...MOT...LOC 1926Z 000DEG 0KT 1820 6688

FC
Special weather statement, Sep 14, 3:57 PM AST, 1 hour 33 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
329 PM AST MARTES 13 DE SEPTIEMBRE DE 2016

PRZ007-009-142030-
PONCE Y VECINDAD-INTERIOR OESTE-
329 PM AST MARTES 13 DE SEPTIEMBRE DE 2016

...UNA FUERTE TRONADA AFECTARA LOS MUNICIPIOS DE ADJUNTAS...SAN SEBASTIAN...NORTE
CENTRAL DE YAUCO...MARICAO...LARES Y LAS MARIAS...

A LAS 3:26 PM AST...UNA FUERTE TRONADA ESTABA LOCALIZADA SOBRE LARES
Y LAS MARIAS. ESTA TRONADA ESTA PRODUCIENDO RELAMPAGOS
EXCESIVOS...LLUVIAS TORRENCIALES...Y FUERTES VIENTOS EN RAFAGAS.

VIENTOS EN EXCESO DE 30 MPH SON POSIBLES CON ESTA TRONADA.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FREQUENTES DE NUBE A TIERRA ESTAN OCURRIENDO CON ESTA TRONADA.
LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

FC/GL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Salinas

When
September 14, 5:30 PM AST to 7:30 PM AST
Where
Salinas County, 3.07 mi WSW of Salinas to 3.09 mi WSW of Salinas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
17.983, -66.293

Urban flooding reported in Barrio Pueblo at the intersection of road 1 and road 180.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661417.